Pennsylvania, 2011

Flash Flood and Flooding in Pennsylvania, August 28, 2011

August 28, 2011 · NWS CTP · 12 events in 8 counties and zones

Hurricane Irene moved north-northeast along the Mid-Atlantic Coast from North Carolina to Long Island New York. The tropical system produced extensive flooding and strong damaging winds over from the Endless Mountain region of Sullivan County southward to the lower Susquehanna Valley, with heavy rainfall amounts generally between 2 to 4 inches and several reports of non-thunderstorm wind damage.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$2.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Hurricane Irene moved north-northeast along the Mid-Atlantic Coast from North Carolina to Long Island New York. The tropical system produced extensive flooding and strong damaging winds over from the Endless Mountain region of Sullivan County southward to the lower Susquehanna Valley, with heavy rainfall amounts generally between 2 to 4 inches and several reports of non-thunderstorm wind damage. Localized 5 to 6 inch rainfall totals were also observed. Despite the widespread heavy rainfall, the most significant flooding was primarily confined to faster-responding, smaller waterways such as the Conestoga River and Loyalsock Creek as well as low-lying and poor drainage areas. Flood waters closed numerous secondary roads and washed out several small bridges. The strong winds with peak gusts over tropical storm-force downed trees and utility wires, leaving thousands of residents without power. One tree fell on a 59-year old man and 56-year old woman who were camping in East Hanover Township, Dauphin County. The man was killed but the woman survived and sustained a serious head injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 12:54 AM EST, 6 minutes earlier.

Area forecast discussion, Aug 28, 12:54 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 AM EDT SUN AUG 28 2011

.SYNOPSIS...
THE CENTER OF HURRICANE IRENE IS NOW MOVING PAST OCEAN CITY
MARYLAND AND WILL CONTINUE TO MOVE TO THE NORTH NORTHEAST AND
RIGHT ALONG THE MID ATLANTIC COAST TODAY. WIDESPREAD VERY HEAVY
RAIN AND GUSTY WINDS WILL CONTINUE OVER EASTERN PENNSYLVANIA INTO
THE LATE MORNING IN THE LOWER SUSQUEHANNA VALLEY AND THROUGH LATE
AFTERNOON IN THE NORTHEASTERN MOUNTAINS. LITTLE MORE THAN GUSTY
WINDS AND MODERATE RAINFALL WILL OCCUR TO THE WEST OF STATE
COLLEGE AND ALTOONA. THE GUSTY NORTH TO NORTHWEST WINDS MAY LAST
INTO SUNDAY EVENING. IN THE WAKE OF IRENE...FAIR WEATHER WILL
RETURN FOR MUCH OF NEXT WEEK AS BROAD HIGH PRESSURE BUILDS INTO
THE NORTHEASTERN UNITED STATES.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
HEAVIEST RAINFALL NOW IN BANDS ROLLING E-W THROUGH ERN PA...BUT
DEEPEST MOISTURE IS HOLDING IN PLACE THERE. THE WESTERN EDGE OF
THE PRECIP IS PROGGED TO STAY VERY NEAR THE ALLEGHENY RIDGE - JUST
TO THE WEST OF ALTOONA AND STATE COLLEGE...AND IT SEEMS PLAUSIBLE
TO LIKELY AS THE WESTERN EDGE OF THE RADAR ECHOES ARE OVER THE
OFFICE NOW AND MOVING FARTHER WEST ONLY SLOWLY. WILL KEEP THE EDGE
TO THE HIGH POPS AND QPF SHARP IN THAT AREA.

PRECIP AMOUNTS ARE VERY DIFFICULT TO BELIEVE FROM THE RADAR DUE TO
WILD OVER-ESTIMATION EARLIER THIS EVENING...BUT LAST FEW HOURS IN
SUMMER CONVECTIVE MODE HAVE BEEN FAIRLY GOOD IN THE CWA...UNTIL
THE FAR ERN EDGE OF THE AREA. KMQS SEEMS HIGH ON RAIN TOTALS V
NEIGHBORING MTRS...BUT LOCAL SPOTTER IN RED LION GAVE ALMOST 2
INCHES TOTAL AROUND MIDNIGHT. THIS LINES UP WELL WITH UPSTREAM
REPORTS FROM SIMILAR PLACES OVER KLWX CWA. IAD HAD ABOUT 2 INCHES.
EXPECT LOCALLY HEAVIER AMOUNTS IN THE UPSLOPE AREAS OF THE
NORTHERN PORTIONS OF THE ERN COS IN THE FFA...AND WILL CONTINUE
ALL FLAGS AS IS. RAINFALL IS NOT CLOSE TO FFG AS OF THIS POINT.
WILL CONTINUE TO MONITOR REAL GAUGES V RADAR AND MERGED/MPE DATA.
HOWEVER...LITTLE CHANGE TO OVERALL QPF IS ANTICIPATED. RATES OF
0.5 INCHES/HR IS EXPECTED FOR THE NEXT FEW HRS IN THE FFA COS.

PRECIP RATES DYING OFF NOW ACROSS CENTRAL VA...AND BY SUNRISE
THOSE LIGHT RATES SHOULD BE ON THE PA/MD BORDER. A RAPID TAPER TO
THE RAIN WILL OCCUR FROM S TO N THROUGH THE MORNING. BY LATE
MORNING...THERE SHOULD BE VERY LITTLE PRECIP OVER THE CWA...WITH
JUST THE FAR ERN/NERN COS RECEIVING LIGHT RAIN AT THAT TIME.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH 6 PM MONDAY/...
THE CENTER OF IRENE WILL BE NEAR OR JUST TO THE SE OF NEW YORK CITY
LATE THIS MORNING. AS IT PULLS AWAY...THE DRY AIR RUSHES IN FROM
THE W/NW AND A WINDY DAY IS ON TAP IN THE WAKE OF THE STORM WITH
BOTH NAM AND BUFKIT VERTICAL MOMENTUM TRANSPORT INDICATING A WEAK
POTENTIAL FOR A WIND ADVISORY...WITH GENERALLY 35-40 KT NNW WIND
GUSTS OVER MOST OF THE CWA. WE MAY NEED TO EXPAND OUR PRESENT WIND
ADVISORY TO THE WEST BY A FEW LAYERS OF COUNTIES. BUT...NOT YET.
WILL HOLD FOR 06Z RUNS TO MAKE ANY EXPANSION IF NECESSARY.

EXPECT CLOUD BASES TO GRADUALLY LIFT AND THIN-OUT IN THE AFTERNOON
FROM SW TO NE ACROSS THE REGION.

MAX TEMPS SUNDAY WILL BE 5-8F BELOW NORMAL...OR IN THE U60S ACROSS
THE NRN MTNS...AND U70S IN THE SOUTHERN VALLEYS.

DRY AND NICE WX IN STORE FOR MONDAY...BUT A DECENT SHORT WAVE
TROUGH WILL ROLL OVERHEAD DURING THE DAY...AND WILL KEEP IT MORE-
CLOUDY THAN ONE WOULD NORMALLY EXPECT WITH A BROAD HIGH PRESSURE
CENTERED JUST TO THE WEST OF THE STATE. MAXES SHOULD BE SLIGHTLY
COOLER THAN NORMS...BUT GENERALLY IN THE 70S WITH LOW HUMIDITY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE MODELS ARE IN GOOD AGREEMENT IN THE LONGWAVE FLOW THROUGH THE
MEDIUM RANGE PERIOD. THERE IS A DECIDEDLY LESS ACTIVE PATTERN IN
STORM FOR MUCH OF THE U.S. A FAIR AND DRY PERIOD WILL CONTINUE
THROUGH MOST OF THE WORK WEEK. NORTHWESTERLY CYCLONIC FLOW ALOFT
WILL BE REPLACED BY A RISING TO ABOVE NORMAL HEIGHTS AND HIGH
PRESSURE MIGRATING EASTWARD ACROSS SOUTHEAST CANADA WHICH WILL
DOMINATE THE WEATHER IN THE EAST. THE GFS AND ECMWF BOTH SHOW AN
UPPER LEVEL LOW OFF THE COAST WHICH COULD INTERACT AND BRING A
CONVERGENCE OF MOISTURE TO THE REGION LATE NEXT WEEK. THE NEXT
CHANCE FOR WIDESPREAD PRECIPITATION SHOULD BE LATE NEXT SATURDAY
INTO SUNDAY AS A LONG WAVE TROUGH....EXTENDING ACROSS SOUTHERN
CANADA AND THE NORTHERN HALF OF THE US...COULD BRING AN INCREASE
IN LOW LEVEL MOISTURE AND INSTABILITY. THIS COULD ALLOW FOR
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS...THOUGH WITH
THIS SYSTEM BEING IN THE EXTENDED...TIMING AND STRENGTH WILL VARY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
ADJUSTED 03Z TAFS SOME MORE FOR CURRENT CONDITIONS.

VISIBILITIES NOT BAD...WINDS SHOULD HELP KEEP THEM UP...EXCEPT
THE FAR SE...WHERE THE STEADY RAIN MAY BE HEAVY ENOUGH TO BRING
THEM DOWN SOME LATER TONIGHT.

AS WE MOVE INTO THE EARLY MORNING HOURS...WINDS WILL BEGIN TO
PICK UP AND STEADY RAINS WILL PUSH MORE TO THE WEST.

LOW LEVEL WIND SHEAR WILL BE AN ISSUE AS SURFACE WINDS OF UP TO
30KTS WILL BE ACCOMPANIED BY WINDS OF UP TO 80 OR HIGHER KTS AT
2000 FT. THE WORST CONDITIONS ARE EXPECTED AT MDT/LNS WHERE
SURFACE WINDS WILL BE SUSTAINED NEAR 20 TO 30KTS WITH GUSTS TO
45KTS AND HEAVY RAIN WILL BE CONSTANT. OTHER SITES WILL SEE WINDS
OF 15 TO 25KTS WITH GUSTS TO 35KTS. BY THE AFTERNOON...CONDITIONS
SHOULD BEGIN TO IMPROVE WITH WINDS LIGHTENING UP.

CIGS SHOULD COME UP RATHER FAST ON SUNDAY...AS WE WILL BE ON THE
WESTERN SIDE OF THE HURRICANE...WHICH NORMALLY IS QUITE DRY.

SOME WARM AND DRY CONDITIONS AFTER SUNDAY. COULD BE POCKETS OF
MORNING FOG.

OUTLOOK...
MON-THU...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
HEAVY RAIN STILL LIKELY OVER THE ERN COUNTIES OF THE CWA...WITH 3-6
INCH TOTALS PROGGED ALONG AND EAST OF THE SUSQ RIVER. TOTALS WILL
DROP OFF PRECIPITOUSLY/SHARPLY TO THE WEST. THE POSSIBILITY OF
TRAINING TROPICAL RAIN BANDS OVER THE EAST WILL KEEP THE FLASH FLOOD
WATCH GOING. THROUGH 05Z...NO LOCATIONS HAVE APPROACHED FFG FOR
ANY TIME FRAME/DURATION.

THERE IS A THREAT OF RIVER FLOODING DEVELOPING ACROSS THE TRIBS
IN SOUTHEAST PORTIONS OF THE HSA...PLACES LIKE THE CONESTOGA RIVER
- WHERE A FLOOD WARNING HAS ALREADY BEEN ISSUED BASED ON EXPECTED
HEAVY RAINFALL - AND PERHAPS THE SWATARA CREEK AS WELL. OTHER
RIVERS ACROSS THE AREA WILL HAVE ONLY MINOR RISES AT MOST POINTS.
THE UPPER MAINSTEM SUSQ SHOULD SEE STAGES GO UP SHARPLY...BUT
SHOULD ALSO STAY A FEW FEET BELOW FLOOD STAGES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR PAZ057>059-065-066.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ042-053-
057>059-065-066.

&&

SYNOPSIS...DANGELO/LA CORTE
NEAR TERM...DANGELO
SHORT TERM...DANGELO/LAMBERT
LONG TERM...CERU/STEINBUGL
AVIATION...MARTIN/KREKELER
HYDROLOGY...DANGELO
Hazardous weather outlook, Aug 27, 12:33 PM EST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
133 PM EDT SAT AUG 27 2011

PAZ042-053-281745-
SULLIVAN-COLUMBIA-
133 PM EDT SAT AUG 27 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-056-
063-064-281745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-PERRY-CUMBERLAND-ADAMS-
133 PM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-065-066-281745-
DAUPHIN-SCHUYLKILL-LEBANON-YORK-LANCASTER-
133 PM EDT SAT AUG 27 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EDT
SUNDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

The radar

The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

9 strong wind, 2 flood, 1 flash flood. Local standard time, as filed.

Strong Wind, Dauphin

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Dauphin forecast zone
Measured
44 kt (51 mph) measured gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down several trees and utility wires, causing widespread road closures and thousands of power outages. One tree fell and killed a 56-year old man who was camping in a tent near Manda Gap. A woman who was also in the tent survived but sustained serious injuries. Peak wind gusts at Capital City (CXY) and Harrisburg International (MDT) were 44 and 51 mph respectively.

Strong Wind, Lancaster

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Lancaster forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down several trees and utility wires, causing widespread road closures and thousands of power outages. The peak wind gust at Lancaster Airport (LNS) was 53 mph.

Strong Wind, Schuylkill

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Schuylkill forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down several trees and utility wires, causing widespread road closures and thousands of power outages. The winds also flattened corn fields causing significant agricultural damages.

Strong Wind, Columbia

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Columbia forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down several trees and utility wires, causing widespread road closures and thousands of power outages.

Strong Wind, Lebanon

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Lebanon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down several trees and utility wires, causing widespread road closures and thousands of power outages.

Strong Wind, Sullivan

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Sullivan forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down several trees and utility wires, causing widespread road closures and thousands of power outages.

Strong Wind, Adams

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Adams forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down trees and utility wires, causing road closures and power outages.

Strong Wind, York

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
York forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down trees and utility wires, causing road closures and power outages. Three residential homes also sustained minor damage.

Strong Wind, Schuylkill

When
August 28, 1:00 AM EST to 1:00 PM EST
Where
Schuylkill forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Strong to damaging non-thunderstorm winds associated with Hurricane Irene knocked down trees and utility wires, causing road closures and power outages.

Flood, York

When
August 28, 7:00 AM EST to 3:00 PM EST
Where
York County, 0.23 mi E of Hanover to Slate Hill
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
39.800, -76.976

Heavy tropical rainfall from Hurricane Irene produced widespread flooding. The flood waters closed several roads including Indian Rock Dam Road, Market Street at North Hills Road, Iron Stone Road and a portion of Interstate 83.

Flood, Lancaster

When
August 28, 7:00 AM EST to 6:00 PM EST
Where
Lancaster County, Churchtown to Lampeter
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
40.130, -75.970

Heavy tropical rainfall from Hurricane Irene produced widespread flooding along the Conestoga River, which crested around 12 feet or 1 foot above flood stage. Numerous roads were closed along the river.

Flash Flood, Sullivan

When
August 28, 10:00 AM EST to 6:00 PM EST
Where
Sullivan County, Colley to 6.69 mi SSE of Wheelerville
Cause
Heavy Rain / Tropical System
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
41.530, -76.280

Heavy tropical rainfall from Hurricane Irene produced catastrophic flash flooding, with portions of the county receiving up to 6 inches of rain. Flood waters closed all major roads and caused evacuations of homes and businesses in Lopez (Colley Township), Mildred (Cherry Township), Dushore Borough, Laporte Borough, Forks Township, Forksville Borough and Hillsgrove Township. Unprecedented flooding in Lopez caused the the bridge that carries PA 487 over Loyalsock Creek to collapse. This greatly impacted water rescue efforts, increasing response time to 40 minutes despite the local fire and EMS department being only 3 miles from the town of Lopez. A multi-family along PA 487 was totally surrounded by water. The building, which experienced significant flooding back in April, was condemned leaving 10 homeless. Another single-family home lost its foundation due to fast-moving flood waters. Several cabins were were damaged/destroyed by high water along Rock Run Road in Forks Township. Several other homes sustained major damage in Cherry and Colley Townships. Major flooding impacted downtown Dushore for a second time, following the April 26 flash flood event which caused over 2 million in damages. A presidential disaster declaration was issued for the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Dauphin2011-08-2856MaleCampingDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329970, 329971, 329972, 329973, 329974, 329975, 330781, 330782, 330783, 340162, 340163, 330001.